High Wind, Monona
- When
- January 1, 2:00 AM CST to 4:00 AM CST
- Where
- Monona forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Winds gusted up to 68 mph.
An arctic front moved into the area during the early morning hours of Monday, January 28th. This sent temperatures sharply lower, but also ushered in very strong northwest winds.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An arctic front moved into the area during the early morning hours of Monday, January 28th. This sent temperatures sharply lower, but also ushered in very strong northwest winds. Sustained wind speeds of 30 to 40 mph were common, with gusts up to 50 to 68 mph reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 31, 11:31 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1131 PM CST Mon Dec 31 2018
.SHORT TERM...(Tonight through Thursday)
Issued at 309 PM CST Mon Dec 31 2018
Early afternoon water vapor imagery revealed a dynamic large-scale
pattern, featuring a shortwave trough ejecting northeast through
the mid MS Valley ahead of a prominent mid to upper-level low over
UT. In the low levels, an arctic front progressed through our
area this morning with very strong northwest winds ushering a
bitter-cold air mass into the mid MO Valley this afternoon.
The heaviest and most persistent precipitation associated with
the deformation axis of the mid MS Valley disturbance has
edged to the east of our area as of early afternoon. However,
modest frontogenetic forcing in the 925-850-mb layer is yielding
patches of light snow across portions of southern SD and northern
NE. And latest short-term model guidance suggests that periods of
light snow or flurries could linger through this evening across
portions of northeast NE into west-central IA. Owing to the light
precipitation and strong winds, NDOT data and traffic cameras
indicate poor travel conditions across parts of northeast NE. As
such, we have issued a winter weather advisory until 6 PM.
Elsewhere, some light drizzle will remain possible over parts of
southwest IA early this evening.
Winds will likely remain strong through this evening before
diminishing late tonight into Tuesday morning. The winds coupled
with the influx of arctic air is resulting in wind chill readings
of -10 along and north of a Wayne to Albion line as of 3 PM.
Those values will continue to fall to -20 to -25 overnight and a
wind chill advisory is in effect from 6 PM until noon on Tuesday.
Low temperatures tonight will range from -5 to -7 near the SD
border to 10 above over far southeast NE and southwest IA.
Surface high pressure will build into the region on Tuesday with
a decrease in clouds. High temperatures will be cold, ranging from
around 5 above in the far north to around 15 in the south.
Decreasing surface winds owing to the proximity of the surface
high will mitigate the potential for very cold wind chills with
afternoon readings of negative single digits north and near zero
to slightly above zero south.
By Wednesday into Thursday, a strong synoptic cyclone will
traverse the southern U.S. with moderating temperatures to the
north of it's track, over the mid MO Valley. Highs on Wednesday
will be in the upper 20s to lower 30s with mid 30s to around 40 on
Thursday.
.LONG TERM...(Thursday night through Monday)
Issued at 309 PM CST Mon Dec 31 2018
Consensus of latest medium-range guidance suggests that we will
remain in a dry and mild weather pattern through the weekend and
at least early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1123 PM CST Mon Dec 31 2018
MVFR cigs will continue through much of the overnight with a few
flurries possible as well. Ceilings should improve to VFR
throughout the morning as surface high pressure builds into the
area. Gusty northwest surface winds around 30kts will continue to
diminish through the morning as well.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Chill Advisory until noon CST Tuesday for NEZ011-012-
015>018-030>033-042-043.
IA...None.
&&
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...KernHazardous Weather Outlook National Weather Service Omaha/Valley NE 1137 PM CST Mon Dec 31 2018 IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068- 078-088>093-011945- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Burt-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward- Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee- Richardson- 1137 PM CST Mon Dec 31 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday Strong northwest winds will gradually diminish overnight with wind chill readings falling to -5 to -18. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday The probability for widespread Hazardous Weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NEZ011-012-015>018-030>033-042-043-011945- Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton- Cuming-Platte-Colfax- 1137 PM CST Mon Dec 31 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...Tonight and Tuesday A wind chill advisory is in effect from 6 PM Monday to noon Tuesday. Strong northwest winds will gradually diminish overnight with wind chill values falling to -20 to -25 across much of northeast Nebraska. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday The probability for widespread Hazardous Weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
Winds gusted up to 68 mph.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph. Up to 100 people were without power due to downed lines.
Winds gusted up to 58 mph.
Winds gusted up to 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794190, 794191, 794194, 794196, 794198.